Skip to Main Content

++

The Patient's Story

++

Mr L was a 59-year-old man with metastatic non–small cell lung cancer. He was brought to the hospital for progressive lower extremity weakness and gait instability that had developed over several weeks and worsened in the preceding 2 or 3 days. His partner, Ms P, was having difficulty caring for him at home because Mr L continually fell when attempting to get out of bed on his own. She found this extremely frustrating and was concerned about his safety. Mr L's cancer had been diagnosed 3 years earlier and treated aggressively with multiple chemotherapy regimens and radiation therapy. Two years ago, Mr L developed brain metastases and underwent 3 gamma-knife radiation treatments. One month previously, his oncologist discussed the possibility of additional chemotherapy, but Mr L decided to pursue comfort measures only. He was referred for home hospice for management of pain and debilitating fatigue.

++

During the following month, his neurologic status deteriorated and Ms P noted changes in his personality. She brought Mr L to the emergency department, where he was irritable, uncooperative, and verbally abusive to the staff. Computed tomography and magnetic resonance imaging of the brain revealed new mild depression of the cerebellar tonsils, suggesting an increasing mass effect from his brain metastases, and worsening ventriculomegaly, but no new brain lesions. Mr L was treated with lorazepam to control his irritability and verbally abusive behavior. However, after the lorazepam was administered, he became more agitated and restless and fell while attempting to get out of bed. The staff placed him in wrist restraints to control his behavior and admitted him.

++

On hospital day 2, after a palliative care consultation, he was transferred to a comfort care suite. The restraints were removed, and a 24-hour sitter was engaged to ensure his safety. His agitation was believed to be in part due to uncontrolled pain, so morphine was administered and titrated to control pain. The use of dexamethasone and insulin was discontinued, given that they were no longer contributing to his comfort and were potentially exacerbating his agitation. Lorazepam treatment was discontinued because of its apparent paradoxic effect. Haloperidol was initiated on an as needed basis but resulted in only partial control of his agitation.

++

On hospital day 4, his haloperidol regimen was switched to every 4 hours. The palliative care team asked Ms P to bring in his favorite music, which seemed to calm him. Mr L's agitation improved, and he was transferred to an inpatient hospice facility. On transfer, Mr L's regimen included the following medications: fentanyl patch, 37.5 μg/h every 72 hours; haloperidol, 2 mg intravenously every 6 hours; haloperidol, 0.5 mg intravenously or subcutaneously every 4 hours as needed for agitation; and lorazepam, 0.5 to 2 mg intravenously every 3 hours as needed for insomnia or anxiety. Mr L was given intravenous haloperidol just before his ambulance transfer, and morphine was ordered for administration during the ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.